Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 248, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 1998, 6:48 PM CDT for Stanton County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 1998, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 7, 1998, 7:50 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 072348 RRA SVRDDC KSC187-080050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 648 PM CDT TUE JUL 7 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN STANTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 750 PM CDT * AT 645 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF MANTER OR 10 MILES NORTH OF SAUNDERS ELEVATOR MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHWEST STANTON COUNTY THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:47 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 7, 3:47 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 347 PM CDT TUE JUL 07 1998 MAIN DECISION THIS FORECAST IS NOT IF AND WHEN...BUT HOW MUCH RAIN WILL FALL ACROSS CWA. ADVERTISED SHORT WAVE IN NEW MEXICO WELL DEFINED AND IDENTIFIABLE MOVING NORTH INTO COLORADO ROCKIES. THIS FEATURE SHOULD TURN EAST AND CURVE E-NE THROUGH DDC CWA THIS EVENING AND TONIGHT. SFC BOUNDARY FROM TEXAS PANHANDLE TO SOUTH OF TOPEKA WILL BE FOCUS FOR ENHANCED UPGLIDE AND RESULT IN HEAVY RAIN ACROSS MUCH OF CWA TONIGHT AND INTO WED MORNING. MODELS INIT AT 12Z SHOWED AVN BEST AT 5H AND JET LEVEL...WITH ETA HAVING THE EDGE AT SFC FRONT POSITIONS. TEMP DIURNAL RANGE SHOULD BE LIMITED WITH PLENTY OF CLOUD COVER AROUND AND EASTERLY UPSLOPE FLOW. WILL STICK CLOSE TO FAN NUMBERS. FOR EXTENDED PERIOD...UNSETTLED WEATHER THRU THE MEDIUM RANGE APPEARS REASONABLE AS MONSOONAL PATTERN CONTINUES WITH WEAK FLOW ALOFT UNDER UPPER HIGH. AT SFC FRONTAL BOUNDARY LIKELY TO STAY SOUTH OF REGION AS PERIODIC CONVECTION DEVELOPS NORTH OF BOUNDARY RESULTING IN REINFORCEMENT OF BOUNDARY DUE TO RAIN COOLED AIR. FRONT NOT LIKELY TO MOVE AS QUICKLY TO THE NORTH AS MEDIUM RANGE SUGGESTS IN THIS SCENARIO. WILL ALSO GO LOWER THAN FMR ON TEMPS DURING DAY AND WARMER AT NIGHT WITH BOUNDARY TO THE SOUTH IN THIS REGIME. WILL MENTION CHC SHRA/TSRA EACH DAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN> THE TOPZFPDDC. DDC 069/087 066/085 064 964 GCK 068/086 065/085 063 864 EHA 068/086 064/086 064 865 LBL 069/087 066/086 065 964 HYS 068/085 065/083 064 644 P28 073/090 072/087 071 854 .DDC...NONE. BURKE
In the hours before
Local storm report, Jul 7, 5:06 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS FOR MONDAY EVENING.
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT TUE JUL 07 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM LAKIN KS 62 MPH TSTM GUST
07/06/98 KEARNY
0830 PM 23 SSW WA KEENEY KS 75 MPH TSTM GUST
07/06/98 TREGO FIELD CULTIVATOR BLOWN OVER AND
CORN LEAVES SHREDDED.
0900 PM 9 NE NESS CITY KS 70 MPH TSTM GUST
07/06/98 NESS
0930 PM 22 SSE WA KEENEY KS 0.75 INCH HAIL
07/06/98 TREGO ALSO 80 MPH WIND.
0930 PM 22 SSE WA KEENEY KS 80 MPH TSTM GUST
07/06/98 TREGO 4 TO 6 INCH LIVE ELM TREE BRANCHES
BLOWN DOWN.
HUTTONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:24 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Jul 6, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 49 min |
| Jul 6, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 62 min |
| Jul 6, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 44 min |
| Jul 6, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 47 min |
| Jul 6, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.